Hail, Crook
- When
- July 8, 2:30 PM MST
- Where
- Crook County, New Haven
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.750, -104.833
A thunderstorm moved across Crook County producing very large hail. Hail ranging in size from pennies to tennis balls pelted Devil's Tower for 40 minutes.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm moved across Crook County producing very large hail. Hail ranging in size from pennies to tennis balls pelted Devil's Tower for 40 minutes. Four injuries (direct) were climbers on Devil's Tower who where hit by hail. Two injuries (direct) were the result of a lightning strike. The injuries were not life threatening, and it is not known if medical attention was administered. Damage to several cars was reported as "significant".
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 8, 1:00 PM MST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 200 PM MDT SUN JUL 8 2001 SVR TSTM WATCH COMING OUT SO WILL MAKE DISCUSSION QUICK. SEE SPC PRODUCTS FOR WHY SEVERE THIS AFTERNOON/EVE. MODELS INITIALIZE WELL AND SHOW GOOD AGREEMENT. UPPER RIDGE OVER S-CENT U.S. AND A LOW OFF THE CA COAST WILL KEEP A SERIES OF EJECTING S/WVS MOVING IN SW FLOW OVER WRN U.S. WILL SEE WAVES TOPPING RIDGE OVER NRN PLAINS WITH A NEARLY DAILY CHANCE OF THUNDERSTORMS. TIMING OF INDIVIDUAL WAVES DIFFICULT...ESPECIALLY IN LATER PERIODS. LUCKILY WILL HAVE A FAIRLY HOMOGENEOUS ATMO THOUGH LATE THIS WEEK. MODEL GUIDANCE SHOWING BETTER AGREEMENT TODAY. HAVE LEANED TO SLIGHTLY COOLER AVN TEMPS FOR LOWS AND NGM FOR HIGHS. .UNR...NONE. 99
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054-056>058-081930- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1050 AM MDT SUN JUL 8 2001 ...SLIGHT RISK OF SEVERE THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED OVER NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WESTON AND SOUTHERN CAMPBELL COUNTIES IN NORTHEAST WYOMING...AND AREAS ALONG AND SOUTH OF I-90 IN WESTERN SOUTH DAKOTA. THE MAIN THREATS FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND STRAIGHT LINE WINDS GREATER THAN 60 MPH. .DISCUSSION... THE ATMOSPHERE WILL ONCE AGAIN BE VERY MOIST AND UNSTABLE THIS AFTERNOON OVER THE AREA. AN UPPER LEVEL DISTURBANCE WILL MOVE INTO NORTHEAST WYOMING EARLY THIS AFTERNOON WITH SOME THUNDERSTORMS EXPECTED TO DEVELOP BY 3 PM IN THIS AREA. AS UPSLOPE FLOW INCREASES THIS AFTERNOON...THUNDERSTORMS WILL ALSO MOVE OFF OF THE BLACK HILLS AND ONTO THE PLAINS THROUGH THE EVENING. COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...TRIPP...BENNETT... SHANNON...JACKSON...ZIEBACH...PERKINS...MEADE...BUTTE...HARDING... CROOK...CAMPBELL...LAWRENCE...MELLETTE...TODD...WESTON...HAAKON... FALL RIVER AND PENNINGTON. WCJIN-WYNE GRZYWACZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
250 PM MDT SUN JUL 08 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM ROCKERVILLE SD .75 INCH HAIL
07/08/01 PENNINGTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.The national radar mosaic for the moment the first event began.
3 hail, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2001Every state in 2001This day in weather historyWarnings in Wyoming, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5260040, 5260041, 5260043, 5260042.